Alert archive / Washington / Wind Advisories in 2018

Wind Advisory 19, NWS Pendleton, OR

July 2, 2018Kittitas County, Yakima County, Washington

NWS Pendleton, OR issued this wind advisory at Jul 2, 2018, 4:45 AM PDT for Kittitas County, Yakima County, Washington. It took effect at Jul 2, 2018, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 2, 2018, 4:45 AM PDT (11:45 UTC)
In effect from
Jul 2, 2018, 11:00 AM PDT
Expired
Jul 2, 2018, 8:00 PM PDT
In force
9 hr
Issued by
NWS Pendleton, OR

Counties Kittitas County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 188 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 11.8 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2018-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2018-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2426 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WWUS76 KPDT 021145
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
445 AM PDT Mon Jul 2 2018

...STRONG WINDS TODAY IN THE KITTITAS VALLEY...

.A weather disturbance that moved across the region last evening
has left tight pressure gradients behind it. This will cause
strong winds to occur in the Kittitas Valley where winds are
expected to reach advisory criteria. Elsewhere it will be breezy 
to windy across most of the forecast area but they are not 
expected to reach advisory criteria.

WAZ026-021945-
/O.NEW.KPDT.WI.Y.0019.180702T1800Z-180703T0300Z/
Kittitas Valley-
including the cities of Ellensburg and Thorp
445 AM PDT Mon Jul 2 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT
THIS EVENING FOR THE KITTITAS VALLEY...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect from 11 AM this morning to 8 PM PDT
this evening for the Kittitas Valley.

* WINDS...Northwest 30 to 40 mph with gusts up to 55 mph. 

* TIMING...Winds will increase again this morning after sunrise
  due to mixing of the atmosphere which will transport stronger
  winds aloft to the surface. Winds will reach peak speeds around
  mid day to early afternoon. The winds will diminish late tonight
  as the surface boundary layer decouples with the stronger winds
  aloft.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are expected. Persons should also
  be alert to fire danger due to the combinations of fire works,
  dry grass and strong winds that will blow any new fire starts 
  very quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

RSC
2 follow-up statements
529 
WWUS76 KPDT 021559
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
859 AM PDT Mon Jul 2 2018

...STRONG WINDS TODAY IN THE KITTITAS VALLEY...

.An upper trough moving towards the Pacific Northwest will cause
pressure gradients to tighten across the region. As a result,
winds will become strong in the Kittitas Valley today into this
evening. Elsewhere, breezy to windy conditions can be expected.

WAZ026-030000-
/O.CON.KPDT.WI.Y.0019.180702T1800Z-180703T0300Z/
Kittitas Valley-
including the cities of Ellensburg and Thorp
859 AM PDT Mon Jul 2 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WINDS...Northwest 25 to 35 mph with gusts to around 45 mph.
  Strongest winds will be along the north side of the valley. 

* TIMING...Winds will increase through this morning and afternoon,
  peaking in the late afternoon and early evening.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
134 
WWUS76 KPDT 030232
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
732 PM PDT Mon Jul 2 2018


WAZ026-030345-
/O.EXP.KPDT.WI.Y.0019.000000T0000Z-180703T0300Z/
Kittitas Valley-
including the cities of Ellensburg and Thorp
732 PM PDT Mon Jul 2 2018

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

Winds across the area were decreasing. Although brief wind gusts
to 35 mph are possible...the threat for advisory level winds had
diminished and the wind advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Jul 2, 3:00 AM PDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 2, 3:00 AM PDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
300 AM PDT Mon Jul 2 2018

.SHORT TERM...Today through Wednesday...Another trough is moving
into the region behind a departing weather disturbance. This is
creating breezy to locally windy conditions across the forecast area
and cooler temperatures. The winds will increase this afternoon as
solar heating creates more mixing. In the Kittitas Valley is now
expected to reach wind advisory criteria and will issue a Wind
Advisory for the Kittitas valley beginning at 18Z and continuing
through 3Z this evening. It will be breezy to windy to most of the
CWA today. It will also be dry and the wind combined with low
relative humidity values will cause critical Fire Weather
conditions across central Oregon northward though the Lower Columbia
Basin. It also includes the Blue Mountain foothills. On Tuesday the
winds will be much lighter and there will be less mixing. This will
result in warmer temperatures. However with cooler air moving in
aloft temperatures will be inhibited from getting too warm. As such
the warming trend will be only a few degrees on Tuesday compared to
today. The warming trend will continue on Independence Day with
maximum temperatures in the upper 80s to lower 90s in the lower
elevation and mostly 70s to mid 80s in the mountains and higher
terrain. The 4th looks to be a very warm day with above normal
temperatures and dry conditions. Winds will also be lighter on
Tuesday and Wednesday which will result in less mixing and greater
heating of the surface boundary layer during the warming trend. 88

.LONG TERM...Wednesday night through Monday...Wednesday night and
Thursday a mid to upper level low pressure system will be well
offshore between 128-138W. The east side of the Cascades will be
under the western flank of a high presure ridge over the Rockies for
dry conditions Wednesday night through Thursday night. The low opens
up to a trough Friday morning and begins moving toward the coast
pushing a cold front and attendant moisture inland Friday morning.
The cold front moves east of the Cascades Friday afternoon, Friday
night into Saturday morning for a chance of showers.
Polan

&&

.AVIATION...12Z TAFs...VFR conditions will prevail for the next 24
hours with just some high clouds over southern Washington and. north
central and northeast Oregon. Winds will be 10-15kt this morning and
then will increase to 15-25kt by late this morning through this
afternoon with gusts of 30-35kt.  Polan

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  72  47  76  49 /   0  10  10   0
ALW  74  49  77  51 /   0  10  10   0
PSC  76  49  80  52 /   0  10  10   0
YKM  72  48  77  51 /   0  10  10   0
HRI  77  49  80  51 /   0  10  10   0
ELN  67  48  76  48 /  10  10  10  10
RDM  72  35  76  46 /   0   0   0   0
LGD  68  42  70  43 /   0  10  10   0
GCD  70  41  72  47 /   0   0  10   0
DLS  71  50  80  54 /   0  10  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT this evening for ORZ610-
639>641.

WA...Red Flag Warning until 11 PM PDT this evening for WAZ639-641-
675.

     Wind Advisory from 11 AM this morning to 8 PM PDT this evening
     for WAZ026.

&&

88/99/99

!--not sent--!

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:06 PM PDTRed Flag WarningPDT28 hr
Jul 2, 2:14 PM PDTFire Weather WatchPDT20 hr

Nearby

Wind Advisories in Washington, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.